Namespaces
Variants
Actions

Grothendieck category

From Encyclopedia of Mathematics
Jump to: navigation, search

An Abelian category with a set of generators (cf. Generator of a category) and satisfying the following axiom: There exist coproducts (sums) of arbitrary families of objects, and for each directed family of subobjects $U_i$, $i \in I$, of an object $A$, and any subobject $V$, the following equality holds: $$ \left({ \bigcup_{i \in I} U_i }\right) \cap V = \bigcup_{i \in I} \left({ U_i \cap V }\right) $$

The category of modules (left or right) over an arbitrary associative ring $R$ with an identity element and the category of sheaves of $R$-modules over an arbitrary topological space (cf. Sheaf theory) are Grothendieck categories. A full subcategory $\mathfrak{S}$ of the category ${}_R \mathfrak{M}$ of left $R$-modules is known as a localizing subcategory if it is closed with respect to colimits and if, in an exact sequence $$ 0 \rightarrow A' \rightarrow A \rightarrow A''' \rightarrow 0 $$ the object $A$ belongs to $\mathfrak{S}$ if and only if both $A'$ and $A''$ belong to $\mathfrak{S}$. Each localizing subcategory makes it possible to construct the quotient category ${}_R \mathfrak{M} / \mathfrak{S}$. An Abelian category is a Grothendieck category if and only if it is equivalent to some quotient category of the type ${}_R \mathfrak{M} / \mathfrak{S}$.

In a Grothendieck category each object has an injective envelope, and for this reason Grothendieck categories are well suited for use in homological applications.

References

[1] A. Grothendieck, "Sur quelques points d'algèbre homologique" Tôhoku Math. J. (2) , 9 (1957) pp. 119–221
[2] I. Bucur, A. Deleanu, "Introduction to the theory of categories and functors" , Wiley (1968)
[3] N. [N. Popescu] Popesco, P. Gabriel, "Charactérisation des catégories abéliennes avec générateurs et limites inductives exactes" C.R. Acad. Sci. , 258 (1964) pp. 4188–4190


Comments

References

[a1] N. Popescu, "Abelian categories with applications to rings and modules" , Acad. Press (1973)
How to Cite This Entry:
Grothendieck category. Encyclopedia of Mathematics. URL: http://www.encyclopediaofmath.org/index.php?title=Grothendieck_category&oldid=39540
This article was adapted from an original article by M.Sh. Tsalenko (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article